Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 142, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2020, 9:34 PM CDT for Brookings County, Moody County, South Dakota; Lincoln County, Pipestone County, Minnesota. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2020, 9:34 PM CDT (02:34 UTC)
- Expired
- Jul 20, 2020, 10:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lincoln County, MN, Pipestone County, MN, Brookings County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 9:49 PM CDT | TSTM WND GST 60 | Elkton, SD | ESTIMATED WIND GUSTS FROM TREES BENDING VERY FAR. ELECTRONIC RAIN GAUGE MEASURED 0.93 INCH RAINFALL. ALSO A FEW PENNY SIZED HAIL STONES. |
| Jul 20, 10:00 PM CDT | TSTM WND DMG | 9 Sw Lake Benton, MN | DELAYED REPORT. CALLER REPORTED HALF OF A TWENTY YEAR OLD APPLE TREE IS DOWN. ALSO REPORTED PEA SIZED HAIL. |
| Jul 20, 10:00 PM CDT | HAIL 0.7 | 8 Wsw Lake Benton, MN | ALSO BROKE SMALL TREE BRANCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 531 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.7
The text
As transmitted.
194
WUUS53 KFSD 210234
SVRFSD
MNC081-117-SDC011-101-210300-
/O.NEW.KFSD.SV.W.0142.200721T0234Z-200721T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
934 PM CDT Mon Jul 20 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Lincoln County in southwestern Minnesota...
Northwestern Pipestone County in southwestern Minnesota...
Northeastern Moody County in east central South Dakota...
Southeastern Brookings County in east central South Dakota...
* Until 1000 PM CDT.
* At 934 PM CDT, a severe thunderstorm was located near Aurora, or 10
miles east of Brookings, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Elkton around 945 PM CDT.
Ward around 950 PM CDT.
Lake Benton around 955 PM CDT.
Other locations impacted by this severe thunderstorm include
Bushnell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4422 9680 4440 9660 4427 9619 4403 9640
TIME...MOT...LOC 0234Z 302DEG 29KT 4428 9658
HAIL...1.00IN
WIND...60MPH
$$
SG1 follow-up statement
943
WWUS53 KFSD 210246
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
946 PM CDT Mon Jul 20 2020
MNC081-117-SDC011-101-210300-
/O.CON.KFSD.SV.W.0142.000000T0000Z-200721T0300Z/
Lincoln MN-Pipestone MN-Moody SD-Brookings SD-
946 PM CDT Mon Jul 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN LINCOLN...NORTHWESTERN PIPESTONE...NORTHEASTERN
MOODY AND SOUTHEASTERN BROOKINGS COUNTIES...
At 946 PM CDT, a severe thunderstorm was located over Elkton, or 15
miles east of Brookings, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Ward around 955 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4419 9673 4438 9653 4427 9619 4403 9640
TIME...MOT...LOC 0246Z 302DEG 28KT 4423 9649
HAIL...1.00IN
WIND...60MPH
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:27 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 20, 6:27 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 627 PM CDT Mon Jul 20 2020 .SHORT TERM...(This Evening through Tuesday) Issued at 240 PM CDT Mon Jul 20 2020 Focus in the near term portions of the forecast revolve around thunderstorm chances late this afternoon into the evening, some of which may be severe. Have been watching an area of thunderstorms working thru western/central South Dakota thru much of the morning and early afternoon hours in response to ejecting mid level wave. Early afternoon mesoanalysis reveals a largely uncapped or weakly capped environment ahead of this complex characterized by MLCAPE values roughly between 1500-2000 J/kg. Some guidance would suggest this instability may peak at around 2500 J/kg later this afternoon. Additionally, 0-6 km shear values along and west of I-29 reside in the 40-45 kt range, buffered by 30 to 40 kts elsewhere. This would suggest support for maintenance of this cluster as it arrives into our western counties, likely between the 4-6 pm time frame. Forecast soundings from areas west of the James River advertise DCAPE values a couple hundred joules either side of 1000, and given the already upscale/bowing nature of the convection, would support the idea of damaging wind gusts up to 70 mph as the primary risk. If a stronger, and preferably more discrete, updraft can establish, hail to around the size of half dollars may materialize. Storms should outrun the better instability as they move east of the James River and thus would expect a weakening trend toward the I-29 corridor. Depending on any lingering showers/storm activity by the early morning/daybreak hours, could see some low clouds around and/or fog with a saturated boundary layer. Overnight lows in the lower to mid 60s are expected. Boundary will slowly sag south across NW IA Tuesday afternoon and with some remaining instability, could see a few showers or weak thunderstorms pop up near and ahead of it. Wouldn't expect any significant impacts from this activity however. Highs should be within a few degrees either side of today's values, generally upper 70s to mid 80s. .LONG TERM...(Tuesday Night through Monday) Issued at 240 PM CDT Mon Jul 20 2020 A rather muddled extended forecast in terms of precipitation chances with timing differences in the various models regarding disturbances working through the flow. First notable timeframe for perhaps a better focus for chances is Thursday morning with push of warm advection although differences exist in placement of better Theta-E push and low level jet convergence. Another wave lifts thru Thursday night and may provide for another period of enhanced POPs. Upper level ridge amplifies northward by Friday into the weekend which should result in a decrease in any thunderstorm activity, although our region remains close enough to its periphery to allow for some slight chances to remain. What is more certain is a warming trend thru the second half of the week. Temperatures at 850 mb warm back into the mid to upper 20s C which should push high temperatures into the 90s. This, combined with dewpoints back into the 70s, will once again bring heat concerns to the region. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 619 PM CDT Mon Jul 20 2020 Weakening line of thunderstorms moving east along the highway 14 corridor this evening. Could see visibilities briefly reduced to 3 miles in heavier rain. Convective chances this evening are really uncertain. Weak forcing could lead to isolated - scattered activity along and west of the James River. As the evening progresses, could see additional chances for thunderstorms along and east of I-29 after 06Z Tuesday as weak low level warm air advection develops. Confidence in coverage and precise location is not high enough at this point to mention in the TAFs. Models are also hinting at lower MVFR ceilings/fog towards 12Z Tuesday east of I-29. Confidence is low enough at this time to not include a mention in the forecast, but will take a second look at this for the 06Z issuance. If lower ceilings develop Tuesday morning, they are expected to gradually raise through the day giving way to VFR. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Kalin LONG TERM...Kalin AVIATION...BT
Hazardous weather outlook, Jul 20, 12:27 PM CDT, 9 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1227 PM CDT Mon Jul 20 2020 SDZ038-039-050-052>054-057>060-063>065-068-211730- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme- 1227 PM CDT Mon Jul 20 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms are possible from late afternoon thru the evening hours, some of which may be severe. Large hail to the size of half dollars and damaging wind gusts up to 70 mph are possible beneath the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous mid-summer heat is likely Friday and into the weekend, with heat index values above 100. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 4 pm this afternoon and evening. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-211730- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha- Turner-Yankton-Union- 1227 PM CDT Mon Jul 20 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are possible this evening and into the early overnight hours, with a small chance for hail and strong wind gusts beneath the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous mid-summer heat is likely Friday and into the weekend, with heat index values above 100. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 20, 7:57 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
757 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG 11 N COLMAN 44.14N 96.80W
07/20/2020 MOODY SD TRAINED SPOTTER
LARGE TREE BRANCHES BLOWN DOWN. ALSO DIME
SIZED HAIL.
&&
TRMLocal storm report, Jul 20, 8:07 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
807 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND GST 10 SSW AURORA 44.15N 96.76W
07/20/2020 M60 MPH MOODY SD MESONET
MESONET STATION 224 SD RWIS WARD.
&&
TRMLocal storm report, Jul 20, 9:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
914 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HEAVY RAIN NUNDA 44.16N 97.01W
07/20/2020 M1.32 INCH LAKE SD PUBLIC
TWIGS WERE ALSO BLOWN DOWN BY THUNDERSTORM
WIND GUSTS.
&&
TRMLocal storm report, Jul 20, 9:15 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HEAVY RAIN 6 E FLANDREAU 44.06N 96.49W
07/20/2020 M1.24 INCH MOODY SD CO-OP OBSERVER
CO-OP OBSERVER STATION FCRS2 6.6 S WARD.
&&
TRMLocal storm report, Jul 20, 9:16 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
916 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HEAVY RAIN VOLGA 44.32N 96.92W
07/20/2020 M1.67 INCH BROOKINGS SD MESONET
MESONET STATION AT197 VOLGA.
&&
TRMLocal storm report, Jul 20, 9:34 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
934 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM HEAVY RAIN FLANDREAU 44.05N 96.59W
07/20/2020 M1.24 INCH MOODY SD CO-OP OBSERVER
HEAVY RAINFALL IN A SHORT PERIOD OF TIME.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:27 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Lake, Moody | 33 min |
| Jul 20, 7:57 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 33 min |
| Jul 20, 9:58 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.